Florida, 2012

Damaging Winds in Florida, August 2, 2012

August 2, 2012 · NWS TAE · 4 events in 3 counties and zones

A subtle upper level shortwave affected the area from north to south during the day. The airmass was unstable with SBCAPE values in the 2500-3000 j/kg range during the afternoon hours with high delta thetae values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A subtle upper level shortwave affected the area from north to south during the day. The airmass was unstable with SBCAPE values in the 2500-3000 j/kg range during the afternoon hours with high delta thetae values. This provided a favorable environment for strong to severe thunderstorms with damaging wind being the main threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 2, 9:18 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 2, 9:18 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1118 AM EDT Thu Aug 2 2012

.NEAR TERM...[Today}.
This is a challenging forecast today. Surface data from around 13
UTC shows a weak surface boundary stretching from near Auburn
Alabama eastward through Macon and over near Savannah. This boundary
- what really amounts to a confluence zone across Middle Georgia -
will likely drop slowly southward today nearing our northern zones
by late afternoon. This feature will likely serve as a focus for
convection. Convection in the Florida Big Bend and Panhandle is
relatively well established, with the Big Bend sea breeze boundary
likely to be aided with its inland push by convectively driven
outflow from Apalachee Bay.

Low level flow is relatively light and variable, though does have a
notable easterly component in the 875 to 700 mb layer which could
enhance convergence in the Florida Big Bend and later into South
Central Georgia should the East Coast Sea Breeze make an appearance.
From an instability standpoint, moderate instability is expected
this afternoon with SBCAPES in the 2500 to 3000 J/KG range.

Given the existent mesoscale features and moderate instability this
afternoon, will reorient the afternoon pops to favor enhanced rain
chances from near Panama City northeastward to Albany and areas to
the east. Lower rain chances are expected up in Southeast Alabama
where it looks like a significant triggering mechanism will be
lacking.

With much of South Georgia/Alabama cloud free this morning (as
opposed to Florida), increased max temps a couple of degrees for
those areas.

&&

.SHORT TERM...
[Tonight through Saturday] Scattered convection may linger into
the early evening hours tonight before diminishing. Little change
to the previous forecast was made for the remainder of the period.
A gradual return to more sea-breeze driven convection is expected
through Saturday with a PoP distribution that reflects that
thinking. Seasonably warm temperatures are expected.

&&

.LONG TERM...
[Sunday through Wednesday] By Sunday the Atlantic Ridge
strengthens over the region. A trof associated with a Low moving
east through the Great Lakes will be making its way into the
Miss. river valley. By Monday and Tuesday PoP chances elevate to
between 40 and 50 percent due to added moisture from the tropics
and the arrival of the trof into our CWA. Temperatures can be
expected to reach the mid 90s in most areas and dip into the low
to mid 70s each night. Current GFS and Euro runs keep Tropical
Depression Five well to the south of our area through the period.
Both models bring what would be Ernesto into the Yucatan Peninsula
on Thursday on a westerly track. At this time it appears that the
quick exit of the eastern seaboard trof on Tuesday and subsequent
rebuilding of the ridge over the southeast will keep this system
on its current westerly track.

&&

.AVIATION...
[Through 12Z Friday] VLIFR conditions at the start of the period at
several terminals should lift by 13-14Z. After that, VFR conditions
are expected for the rest of today. Afternoon thunderstorms are
possible so pilots should expect to encounter some CBs capable of
producing heavy rain and gusty winds. Once convection begins to
develop, some TAFs may need to be amended to include tempo groups
for convection. Looking ahead to tonight, another round of MVFR or
lower conditions will be possible. For now, the forecast shows MVFR.

&&

.MARINE...
High pressure will build to the south of the marine area into the
weekend. This will result in generally low winds and seas
throughout much of the forecast period. This high pressure is
predicted to move over the water late in the weekend resulting in
a period of light and variable winds persisting into next week.

&&

.FIRE WEATHER...
Relative humidity levels are expected to remain above critical
thresholds for the next week, so red flag conditions are not
expected.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Godsey
SHORT TERM...DVD
LONG TERM...Walsh/Camp
AVIATION...Walsh/Camp
MARINE...DVD
FIRE WEATHER...Walsh/Camp
Hazardous weather outlook, Aug 2, 12:05 AM CST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
205 AM EDT THU AUG 2 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-031100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
205 AM EDT THU AUG 2 2012 /105 AM CDT THU AUG 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED. A FEW STORMS COULD BE ON THE STRONG
SIDE WITH AN ISOLATED SEVERE STORM POSSIBLE. THE MAIN THREATS WITH
ANY STORMS ARE EXPECTED TO BE GUSTY WINDS AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO CONTINUE THROUGH MID-WEEK NEXT WEEK. THE THREAT
FOR ORGANIZED SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HOWEVER...SPOTTERS ARE URGED TO KEEP UP WITH CURRENT WEATHER
CONDITIONS AND ACTIVATE AS NECESSARY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

DVD

In the hours before

Special weather statement, Aug 2, 10:55 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1255 PM EDT THU AUG 2 2012

FLZ014-015-114-115-021800-
INLAND GULF FL-COASTAL GULF FL-COASTAL FRANKLIN FL-INLAND FRANKLIN
FL-
1155 AM CDT THU AUG 2 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR FRANKLIN AND GULF
COUNTIES IN THE FLORIDA PANHANDLE...

* UNTIL 100 PM CDT/200 PM EDT/

AT 1152 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 12 MILES NORTHEAST OF PORT ST. JOE...OR NEAR HOWARD
CREEK...MOVING WEST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 2965 8534 2972 8540 2975 8540 2975 8539
      2969 8535 2970 8532 2981 8531 2988 8536
      3007 8530 2998 8502 2971 8504 2969 8517
      2969 8509 2967 8521 2967 8533
TIME...MOT...LOC 1654Z 095DEG 10KT 2989 8513

38-GODSEY

The radar

The Eglin Afb radar (KEVX), 97 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gulf

When
August 2, 11:14 AM CST
Where
Gulf County, 4 mi N of White City
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
29.938, -85.220

The Gulf county 911 call center reported that a couple of trees were blown down north of White City. Monetary damage was estimated.

Thunderstorm Wind, Walton

When
August 2, 2:08 PM CST
Where
Walton County, De Funiak Springs
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.720, -86.120

A large tree was blown down within the city limits of De Funiak Springs. Monetary damage was estimated.

Thunderstorm Wind, Walton

When
August 2, 2:36 PM CST
Where
Walton County, Freeport
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.490, -86.130

A single power line was blown down within the city limits with no other damage reported in the area. Monetary damage was estimated.

Thunderstorm Wind, Holmes

When
August 2, 2:45 PM CST
Where
Holmes County, New Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
State Official
Coordinates
30.950, -85.870

The Holmes county 911 call center reported multiple power lines blown down on Highway 2 to the east of Highway 81. Monetary damage was estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388652, 388653, 388654, 388655.